[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 3, 1974

Vertebral Osteomyelitis Due to Pseudomonas in the Occasional Heroin User

Author Affiliations

USA; USA
From the Department of Medicine, the US Army Hospital, Okinawa, Japan.

JAMA. 1974;228(10):1272. doi:10.1001/jama.1974.03230350044028
Abstract

VERTEBRAL osteomyelitis is a recognized complication of heroin addiction.1,2 The following two cases of vertebral osteomyelitis resulting from Pseudomonas infection are presented to emphasize that this entity can occur in patients who have used heroin only occasionally.

Report of Cases 

Case 1.—  A 24-year-old man had low back pain of one month's duration. He admitted having twice used heroin intravenously, most recently five months before admission. Physical examination gave normal results except for pain localized in the L3-4 area of the spine and a positive straightleg-raising test. The patient had occasional evening temperature elevations between 37.8 and 38.3 C (100 and 101 F). The erythrocyte sedimentation rate was persistently elevated above 30 mm/hr; on the other hand, he had no leukocytosis, and six blood cultures were negative. Initial lumbosacral spine roentgenograms were normal. Two weeks later, however, narrowing of the L3-4 intervertebral disk space was noted. Cultures of tissue

×